I’ve started writing on Medium.com which means I’ve stopped writing here. In addition to that, I was cancer free from my transplant till my 5th year anniversary – almost to the day. With that said, below area few links to my most recent posts on Medium and here is the text of my last post on Medium. s always, thank you for reading!
It’s Not The Chemo…
The last few weeks have been a roller coaster. There are a number of things being juggled right now but the funny thing is, it’s not the chemo that’s causing a concern. Sure, the disease is back, I’m back in treatment, but that was the least of my worries. Here’s my most recent timeline, so you can get caught up on the craziness:
- Feb 7 — The decision is made, my January biopsy and blood work identified that the disease is definitely back and it’s time to take action. Feb 28 is my first date for treatment.
- Feb 23 — I get an Explanation Of Benefits, via SNAIL MAIL, from my insurance company that the treatment plan has been denied as “not medically necessary” (again, treatment was scheduled for Feb 28 , 5 days later— so I went and got a tattoo!)
- Feb 26 — I am told I will be on a clinical trial, but will need tests first, so treatment will start Mar 8.
- Mar 2 — a littany of tests: echocardiogram, EKG, skeletal X-ray, bone marrow biopsy (again), blood work, urine, etc.
- Mar 8 — I arrive for my first day of the clinical trial. They insert the IV and then the NP tells me I was denied the clinical trial — I am “relapsed” not “refractory” — this is a good thing but it didn’t feel like it at the time.
- May 8 — I raise holy hell!
- Mar 9 — I begin a “standard of care” treatment that is easily approved by insurance and start day 1 of my Daratumumab and Velcade immuno- and chemo-therapy regime.
Honestly, the chemo has been fine but the roller coaster of emotions and decisions over a three week period was simply mind blowing. Unlike the chemo that many others take, where they are sick for days or weeks after, the side effects for me have been minimal. That being said, the Dara is closely monitored for the first two sessions as it will cause allergic reactions. My Day 1 had an arrival to Mt Sinai at 0750 — my departure — at 2134 (for those not accustomed to military time 7:50a to 9:34p). I gave up Lent after that and had a beer — i’ll make my peace with the big man above!
Every time I had an allergic reaction they had to stop the infusion, give me something to address the reaction, and then wait 35–40 minutes for that to kick in. Then they re-started the infusion, at a very minimal rate, to see if the reaction returned. I had two reactions with the second being in the early afternoon. With 700ml of Dara remaining, they re-started the infusion with the rate at 25ml/hour. If we were doing 100ml/hour that would be seven hours! It took an hour at 25 till we could increase to 50. An hour later we increased to 100, then 150 then finally 200, the max. It was a long day.
Day 2 (which apparently is Day 8 in treatment-speak) was easier and I had no reactions. Still it was from 0700 to 1720, so a long day! This week I had my first real side effect, which was simply an achey feeling. It was like the flu without the flu-like symptoms. Moving just ached — the shirt moving on your skin didn’t hurt but it was sensitive, like sun burn. The docs gave me Dex, which did help, but caused me to not go to bed till 0100 last night (this morning) and I was up by 5 with one time awake in between. The only other side effects were caused by the Velcade. The Velcad is delivered sub-cutaneous, a shot that goes into the fat in your belly, just under the skin, but before the muscle. The first one left me with a bright red mark, that was hot and did hurt like sunburn. Not bad but noticeably irritating. The second shot had a similar reaction but not as bad. I’ve used Aquaphor to keep the area from getting too dry.
Day 3 is tomorrow and should be quick (relatively, but still guessing around 6 hours). That is my update. Thanks for reading and I’ll have an more info on everything else in the next day or so!
Cheers and keep fighting!